Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 106, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 15, 2017, 3:58 PM MDT for Banner County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2017, 3:58 PM MDT (21:58 UTC)
- Expired
- Aug 15, 2017, 5:00 PM MDT
- In force
- 62 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Banner County, NE
The radar
The Cheyenne radar (KCYS), 93 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
877
WUUS55 KCYS 152158
SVRCYS
NEC007-152300-
/O.NEW.KCYS.SV.W.0106.170815T2158Z-170815T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
358 PM MDT TUE AUG 15 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Central Banner County in the Panhandle of Nebraska...
* Until 500 PM MDT
* At 358 PM MDT, a severe thunderstorm was located 9 miles east of La
Grange, or 24 miles southwest of Scottsbluff, moving east at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Harrisburg around 440 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4155 10405 4169 10404 4169 10357 4145 10356
TIME...MOT...LOC 2158Z 268DEG 20KT 4161 10399
HAIL...1.00IN
WIND...60MPH
$$
Rubin3 follow-up statements
630 WWUS55 KCYS 152226 SVSCYS Severe Weather Statement National Weather Service Cheyenne WY 426 PM MDT TUE AUG 15 2017 NEC007-152300- /O.CON.KCYS.SV.W.0106.000000T0000Z-170815T2300Z/ Banner NE- 426 PM MDT TUE AUG 15 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR CENTRAL BANNER COUNTY... At 426 PM MDT, a severe thunderstorm was located near Harrisburg, or 20 miles southwest of Scottsbluff, moving east at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe storm will be near... Harrisburg around 450 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4154 10398 4169 10396 4169 10357 4145 10356 TIME...MOT...LOC 2226Z 276DEG 16KT 4159 10382 HAIL...0.75IN WIND...60MPH $$ Rubin
437 WWUS55 KCYS 152242 SVSCYS Severe Weather Statement National Weather Service Cheyenne WY 442 PM MDT TUE AUG 15 2017 NEC007-152300- /O.CON.KCYS.SV.W.0106.000000T0000Z-170815T2300Z/ Banner NE- 442 PM MDT TUE AUG 15 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR CENTRAL BANNER COUNTY... At 442 PM MDT, severe thunderstorms were located along a line extending from near Wildcat Hills State Recreation Area to near Albin, moving southeast at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. These severe storms will be near... Harrisburg around 445 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Intense thunderstorm lines can produce brief tornadoes and widespread significant wind damage. Although a tornado is not immediately likely, it is best to move to an interior room on the lowest floor of a building. These storms may cause serious injury and significant property damage. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4153 10394 4169 10388 4169 10357 4145 10356 TIME...MOT...LOC 2242Z 292DEG 12KT 4166 10362 4144 10399 TORNADO...POSSIBLE HAIL...0.75IN WIND...60MPH $$ Rubin
372 WWUS55 KCYS 152257 SVSCYS Severe Weather Statement National Weather Service Cheyenne WY 457 PM MDT TUE AUG 15 2017 NEC007-152306- /O.EXP.KCYS.SV.W.0106.000000T0000Z-170815T2300Z/ Banner NE- 457 PM MDT TUE AUG 15 2017 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BANNER COUNTY WILL EXPIRE AT 500 PM MDT... A tornado warning is in effect for Central Banner County, including Harrisburg, until 600 pm MDT. A severe thunderstorm watch remains in effect until 1100 PM MDT for the Panhandle of Nebraska. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Cheyenne. LAT...LON 4153 10394 4169 10388 4169 10357 4145 10356 TIME...MOT...LOC 2256Z 268DEG 20KT 4166 10353 4144 10390 $$ Rubin
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:24 PM MDT, 34 minutes earlier.
Area forecast discussion, Aug 15, 3:24 PM MDT, 34 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 324 PM MDT Tue Aug 15 2017 .SHORT TERM...(This evening through Thursday) Issued at 250 PM MDT Tue Aug 15 2017 Shortwave trough currently across southeast Utah is fcsted to swing northeastward through the evening. Large scale ascent and associated cooling/destabilization aloft is causing scattered to numerous showers and storms to develop across southeast WY. With good bulk shear (30-40 kts) and CAPE of 500-1000 J/kg, a few of the storms could be stronger with small hail across southeast WY. Still think that the best chance of more severe storms will be over the southern Nebraska Panhandle in areas along I-80. This is where instability is greatest (SBCAPE of 2000-2500 J/kg) and any discrete storm would have the potential of producing large hail. The HRRR has been consistent at showing widespread rain with embedded tstms across areas much of the plains through the evening so have PoPs of 50-60 through 06Z. The strong/severe storm threat will mostly diminish by mid evening as the activity becomes more less discrete and more multicell. Precip chances will diminish after 06Z as the best large scale ascent ahead of the shortwave moves eastward into central Nebraska. Overnight fropa will usher in cooler temps for Wednesday with highs dropping into the 70s over lower elevations. The cool and stable post frontal airmass will keep storm chances minimal over much of the CWA. Warming will occur on Thursday with dry westerly boundary layer flow across southeast WY. An isolated storm may develop in the better instability to the east of the sfc trough across the Panhandle. .LONG TERM...(Thursday night through Tuesday) Issued at 250 PM MDT Tue Aug 15 2017 Drier conditions are anticipated this weekend as the upper level flow turns to the northwest behind a departing shortwave across the northern Plains. This will allow for a nice warmup with afternoon highs starting to climb into the 80s both Saturday and Sunday. The upper level flow is progged to turn more to the southwest early next week which will help draw some more moisture into the area. This will make things tricky on precipitation and cloud cover chances especially on Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1200 PM MDT Tue Aug 15 2017 The main concern with this forecast package will be the timing of the convection this afternoon. Latest visible imagery was showing convection already developing along the Laramie Range/Snowy Ranges, and between Rock Springs and Wamsutter. This convection is progged to continue developing during the course of the afternoon and move east-northeast at speeds at 15 to 20 kts. However, some of the stronger stronger storms may move in a more easterly fashion. This convection should begin to affect the CYS/LAR/RWL TAF sites between 20-23z. The Nebraska TAF sites may see some stronger convection, but the convection will probably be mainly after 22Z. We will have to keep an eye on how things evolve today and make adjustments as necessary. Most of the convection should clear out by around sunset. && .FIRE WEATHER... Issued at 250 PM MDT Tue Aug 15 2017 Minimal fire weather concerns through Friday. We expect good chances for showers and thunderstorms through this evening. Some of the storms will produce brief heavy rain and wetting rains. A warming and drying trend will occur Thursday into this weekend. Afternoon humidities could drop down to 15-20 percent across portions of southeast Wyoming by this weekend. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...ZF LONG TERM...REC AVIATION...REC FIRE WEATHER...ZF
Hazardous weather outlook, Aug 15, 2:08 PM MDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 208 PM MDT Tue Aug 15 2017 NEZ002-003-095-096-WYZ101>119-162015- Dawes-Box Butte-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 208 PM MDT Tue Aug 15 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms will be possible through the evening. While the probability for severe storms is low, a few strong storms will be capable of producing small hail, gusty winds, and brief heavy rain. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. NEZ019>021-054-055-162015- Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- 208 PM MDT Tue Aug 15 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are expected this afternoon into the evening. A few severe storms will be possible with large hail and gusty winds along with brief heavy rain. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation may be needed from this afternoon into the evening across the southern Panhandle.
In the hours before
Special weather statement, Aug 15, 12:53 PM MDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1253 PM MDT TUE AUG 15 2017
WYZ109-111-151945-
Central Carbon County WY-Southwest Carbon County WY-
1253 PM MDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CARBON COUNTY UNTIL
145 PM MDT...
At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Wamsutter, moving east at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central Carbon
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4166 10785 4166 10765 4165 10765 4166 10751
4165 10750 4147 10745 4147 10791 4164 10793
TIME...MOT...LOC 1852Z 262DEG 14KT 4157 10783
CoxSpecial weather statement, Aug 15, 3:42 PM MDT, 16 minutes before
Special Weather Statement National Weather Service Cheyenne WY 342 PM MDT TUE AUG 15 2017 WYZ117-118-152230- Central Laramie County WY-South Laramie Range Foothills WY- 342 PM MDT TUE AUG 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 430 PM MDT... At 341 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles northwest of Whitaker to near Warren AFB. Movement was east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Warren AFB, Warren Af Base, Frontier Park and Whitaker around 345 PM MDT. South Greeley around 400 PM MDT. Ranchettes and North Cheyenne around 405 PM MDT. Cheyenne around 400 PM MDT. Other locations impacted by these storms include Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 3 and 36. Interstate 80 in Wyoming between mile markers 354 and 373. LAT...LON 4156 10461 4105 10460 4103 10496 4148 10501 TIME...MOT...LOC 2141Z 274DEG 20KT 4147 10497 4117 10495 Rubin
Special weather statement, Aug 15, 3:45 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
345 PM MDT TUE AUG 15 2017
WYZ117>119-152230-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
345 PM MDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 430 PM MDT...
At 344 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rockport, or 13 miles south of Cheyenne, moving northeast at 15 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
South Greeley around 415 PM MDT.
Cheyenne around 430 PM MDT.
Other locations impacted by this storm include Fox Farm-College.
This includes Interstate 80 in Wyoming between mile markers 364 and
368.
LAT...LON 4117 10476 4102 10442 4100 10447 4100 10484
4101 10484
TIME...MOT...LOC 2144Z 219DEG 13KT 4096 10478
RubinSpecial weather statement, Aug 15, 3:49 PM MDT, 9 minutes before
Special Weather Statement National Weather Service Cheyenne WY 349 PM MDT TUE AUG 15 2017 NEZ019-020-WYZ108-119-152230- Scotts Bluff NE-Banner NE-Goshen County WY-East Laramie County WY- 349 PM MDT TUE AUG 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SCOTTS BLUFF... NORTHWESTERN BANNER...SOUTHEASTERN GOSHEN AND NORTHEASTERN LARAMIE COUNTIES UNTIL 430 PM MDT... At 349 PM MDT, Doppler radar was tracking a strong thunderstorm near La Grange, or 26 miles southwest of Scottsbluff, moving east at 30 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Wildcat Hills Campground around 430 PM MDT. LAT...LON 4155 10409 4166 10413 4184 10374 4155 10359 TIME...MOT...LOC 2149Z 252DEG 24KT 4162 10405 Rubin
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:23 PM MDT | Special Weather Statement | CYS | Morrill | 52 min |
| Aug 14, 6:42 PM MDT | Special Weather Statement | CYS | Kimball | 33 min |
| Aug 15, 3:49 PM MDT | Special Weather Statement | CYS | Banner | 41 min |
| Aug 15, 4:55 PM MDT | Tornado Warning | CYS | Banner | 45 min |
| Aug 15, 5:04 PM MDT | Areal Flood Advisory | CYS | Banner | 3 hr |
| Aug 15, 5:22 PM MDT | Special Weather Statement | CYS | Kimball | 38 min |
| Aug 15, 5:27 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Kimball | 33 min |
| Aug 15, 5:30 PM MDT | Special Weather Statement | CYS | Box Butte | 45 min |
| Aug 15, 5:38 PM MDT | Severe Thunderstorm Warning | CYS | Banner | 36 min |
| Aug 15, 5:40 PM MDT | Special Weather Statement | CYS | Dawes | 50 min |
| Aug 15, 5:40 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes, Sioux | 50 min |
| Aug 15, 5:44 PM MDT | Tornado Warning | CYS | Banner, Cheyenne, Kimball | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.